MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD GREEN

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD GREEN
Model Number 48345G-02
Medical Device Problem Codes Failure to Form Staple (2579); Detachment of Device or Device Component (2907); Firing Problem (4011)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/20/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A return material authorization (rma) was issued to evaluate the sureform 45 green reload; however, the customer reported that the reload is not available for return.A review of an image provided by the customer was consistent with staples not releasing from the reload pocket.The root cause of the failure mode cannot be confirmed without the returned device.A review of the videos provided by the customer was performed by an intuitive surgical, inc.(isi) clinical development engineer (cde).The review of the videos showed unformed and malformed staples within the patient.It also showed a fenestrated bipolar forceps (fbf) instrument had an unformed staple in its jaw and then the jaw was moved further back into the patient's cavity.When the jaw of the fbf reappeared, the staple was no longer there.It is unknown if the staples were retrieved from the patient¿s anatomy.Blank mdr fields: the missing patient information in sections a and b was either unknown, unavailable, not provided, or not applicable.The expiration date for section d4 is not applicable.Field d6 is blank because the product is not implantable.Information for the blank fields in section e1 is not available.Fields g5 and g7 are not applicable.
 
Event or Problem Description
It was reported that during a da vinci-assisted low anterior resection surgical procedure, there was a problem with stapling the colon using the sureform 45 and 60 staplers with the sureform green 45 and 60 reloads.Stapling of the colon was not successful, and charging stopped halfway, preventing normal use of the device.There was a message on the da vinci console noting, "tissue too thick for stapling" despite normal tissue size.There was no patient consequence, but they noted that it was a very complicated situation at the time.Prior to calling technical support, the site already tried to use two instruments with blue and black reloads.The reporter stated that the surgeon was experienced with this kind of instruments/use.When the surgeon was using the stapler, both stapling and cutting ended mid-course, stated the caller.The intuitive surgical, inc.(isi) technical support engineer (tse) found nothing relevant in the logs.The tse asked the customer to reseat the sterile adapter (sa) prior to retrying with the sureform stapler, but the behavior remained.The caller stated that the robotic part of the procedure was now completed.The procedure was continuing as planned.Intuitive surgical, inc.(isi) followed up with the site and obtained the following additional information: the reported event involved sureform stapler 60 (p/n: 480460 / lot: 82230731) and sureform staple5 45 (p/n: 480445 / lot: t18230918).The stapler reload colors that were used throughout the procedure were blue, green, and black.The surgeon selected the black reload due to tissue thickness, although the tissue did not appear overly thick.Several fires occurred in a row, even at the end, and the stapler worked only partially.The surgeon was stapling the lower rectum, targeting non-calcified tissue that had been exposed to radiation or chemotherapy, with no tissue tension or bunching.The issue involved partial fires, with no tissue being pushed forward or jaws opening unexpectedly.There were no malformed staples, exposed blades, missing staples, or gaps in the staple line, but it was unclear if the reload was stuck to the tissue.No obstructions were encountered, and the surgeon may have fired over an existing staple line.Buttress material was used, and no clamping issues or bleeding were observed.Five reloads were needed to complete the stapling, and the procedure was completed.The reloads and instruments are not available for return, but photos and videos were provided for review.The surgeon described the situation as unpleasant, with the stapler jamming repeatedly and indicating tissue thickness issues, despite the tissue not being overly thick.Ultimately, a good anastomosis was achieved.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did not receive the stapler reload product with an alleged issue to perform failure analysis.A return material authorization (rma) had been issued requesting to have the isi device returned; however, the customer reported that the reload accessory is not available for return.Although the complaint was not confirmed by failure analysis, the video does confirm the issue and indicates that the device may have contributed to the customer reported issue.The review of the videos shows unformed and malformed staples within the patient.It also shows a fenestrated bipolar forceps (fbf) instrument had an unformed staple in its jaw and then the jaw was moved further back into the patient's cavity.When the jaw of the fbf reappeared, the staple was no longer there.A review of the logs for the sureform staplers associated with this event has been performed by an intuitive surgical, inc.(isi) fae.The following additional information was provided.(1) logs show pn 480445-04, ln l82230731-0032, was used first, and it was installed on the system 4x and fired 2 reloads (1 green, followed by 1 blue).On install 1, the user made 4 incomplete clamp attempts ranging from ~49% to ~57% completion, and did not attempt to fire.On install 2, the user made 2 incomplete clamp attempts, both stopping at ~48% completion.On install 3, the system failed to detect the reload color, and the user manually selected the green reload via the user interface on the surgeon side console (ssc) touchpad.The user made 8 incomplete clamp attempts ranging from ~45% to ~47% completion.The 9th clamp was successful but was followed by a firing failure.The firing stopped at ~65% completion, after a duration of ~46 seconds.Peak firing force was measure at 681 n.The instrument was removed and used later in the procedure.On that install, the first clamp was successful, but was followed by a firing failure.The firing stopped at ~73% completion, after a duration of ~34 seconds.Peak firing force was measure at 650 n.The instrument was then removed and not used again.(2) after the 3rd install of the first stapler used, logs show pn 480445-04, ln t18230918-0265, was installed on the system 4x and fired 4 reloads (3 black, followed by 1 green).On the first 3 installs, the first clamp was successful, but each was followed by a firing failure.On install 1, the firing stopped at ~73% completion, after a duration of ~45 seconds.Peak firing force was measured at 622 n.On install 2, the firing stopped at ~65% completion, after a duration of ~45 seconds.Peak firing force was measured at 604 n.On install 3, the firing stopped at ~66% completion, after a duration of ~45 seconds.Peak firing force was measured at 671 n.The instrument was removed and used later in the procedure.On the last install, the first clamp was incomplete, stopping at ~56% completion.The next 3 clamp attempts were successful, and the firing was completed with 4 pauses for compression.The instrument was then removed and not used again.There were no stapler related errors in the master supervisory controller (msc) logs.Based on the investigation, the evidence indicates that the stapler functioned as expected when encountering tissue that was too thick to create a satisfactory staple line.The procedure videos show multiple ¿tissue too thick¿ warnings and pauses for compression during the procedure.The user also received a warning: ¿elevated force required.Suboptimal staple line possible.Tap blue pedal to unclamp or use touchpad to enable force fire.Force fire is not recommended.¿ in all of the observed videos, tissue appeared to be thick upon visual inspection.There appear to be some loose staples in the video, which can be expected as a result of a partial fire.This is a safety mitigation to ensure that there is at least one row of fully formed staples ahead of the cutline.Staples distal to the cutline may not be fully formed as the i-beam, which drives staple deployment and the stapler knife, has stopped travel to avoid pushing the knife any further.The probable root cause of the partial fires in this event appeared to result from the forces experienced by the stapler exceeding the smartfire algorithm limits due to excessively thick patient anatomy.
 
Event or Problem Description
Refer to h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD GREEN
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key20459191
Report Number2955842-2024-20556
Device Sequence Number7718452
Product Code GDW
UDI-Device Identifier10886874117092
UDI-Public(01)10886874117092(10)U80240222
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 09/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345G-02
Device Catalogue Number48345G
Device Lot NumberU80240222
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/20/2024
Supplement Date Received by Manufacturer01/08/2025
Initial Report FDA Received Date10/16/2024
Supplement Report FDA Received Date01/30/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Outcome Attributed to Adverse Event Other;
Patient Age61 YR
Patient SexMale